Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 39, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 26, 1999, 6:19 PM CDT for Bourbon County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 1999, 6:19 PM CDT (23:19 UTC)
- Expired
- Apr 26, 1999, 11:30 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Bourbon County, KS
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 262321 FFWSGF KSC011-021-037-MOC011-097-145-217-270430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 619 PM CDT MON APR 26 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS CHEROKEE COUNTY IN SOUTHEASTERN KANSAS CRAWFORD COUNTY IN SOUTHEASTERN KANSAS BARTON COUNTY IN SOUTHWESTERN MISSOURI JASPER COUNTY IN SOUTHWESTERN MISSOURI NEWTON COUNTY IN SOUTHWESTERN MISSOURI VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 1130 PM CDT * AT 615 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING THUNDERSTORM FROM JUST EAST OF JOPLIN INTO VERNON COUNTY. THIS STORM WAS MOVING NORTH AT 30 MPH. * SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. DOPPLER RADAR HAS ESTIMATED BETWEEN TWO AND TWO AND A HALF INCHES OF RAIN HAS FALLEN ACROSS MOST OF THE AREA...WITH LOCALIZED AMOUNTS OF THREE TO FOUR INCHES. RAINFALL WILL LIKELY CONTINUE IN THESE AREAS FOR THE NEXT COUPLE OF HOURS...WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN POSSIBLE. RUNOFF FLASH FLOODING WILL LIKELY CONTINUE INTO THE LATE EVENING. SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. BE ESPECIALLY CAREFUL ABOUT TRAVELLING AT NIGHT. IT IS OFTEN DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS ESPECIALLY DURING HEAVY RAIN AND FOG. DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE ROUTE IF FLOODING IS OBSERVED. LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 2:40 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Apr 26, 2:40 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 PM CDT MON APR 26 1999 ANOTHER ACTIVE PERIOD SHAPING UP THIS AFTERNOON AND TONIGHT. LOW PRESSURE OVER THE PLAINS AND ASSOCIATED UPPER LOW GENERALLY BEHAVING AS ADVERTISED. SHORTWAVE ROUNDING THE BASE OF OF CLOSED LOW OVER WESTERN NE AT 12Z IS INCREASINGLY BECOMING THE MORE DOMINATE UPPER FEATURE TODAY. JET ASSOCIATED WITH THE SHORTWAVE INDUCING PRESSURE FALLS OVER CNTRL OK. THE NORTHERN EDGE OF A SQUALL LINE HAS MOVED NORTH ONTO THE WESTERN SECTION OF THE CWA. SOUTHERN PORTION OF THE CWA HAS BECOME MARGINALLY UNSTABLE SOUTH OF WARM FRONT EXTENDING FROM SOUTHEAST KS INTO SOUTHERN MO WITH LIS OF -3 AND CAPE OF 1000-1500 J/KG ON MODIFIED 12Z KSGF SOUNDING. MAIN PROBLEMS TO DEAL WITH TONIGHT AND TUESDAY WILL BE THE FLOOD POTENTIAL AND THE SEVERE THUNDERSTORM THREAT. ALTHOUGH ETA SEEMED TO INITIALIZE 5H LOW TO FAR EAST AT 12Z...ALL MODELS IN GENERAL AGREEMENT THAT STRONG SHORTWAVE OVR KS WILL CLOSE OFF AND SLOW AS IT MOVES INTO WESTERN MO BY 12 TUE. SFC COLD FRONT/OCCLUSION WILL CONTINUE TO MOVE THROUGH CWA TONIGHT...THEN LOW WILL SLOW AND WRAP UP AND BECOME VERTICALLY STACKED OVER CNTRL MO ON TUESDAY BEFORE SLOWLY WEAKENING AND MOVING EAST. MAIN PROBLEM WILL BE THE RAIN THREAT...HEAVY RAIN ALREADY DEVELOPING WITH AROUND A HALF INCH OF RAIN AT KJLN 18Z-19Z. RAIN SHIELD DEVELOPING NORTHWARD RAPIDLY AND WRAPPING AROUND UPPER LOW. WITH LOW FLASH FLOOD GUIDANCE...WILL KEEP FLOOD WATCH GOING THROUGH TONIGHT. MODELS ACTUALLY PRINT OUT HEAVIEST QPF ALONG THE KS BORDER...PROBABLY KEYING ON EXISTING RAINFALL. HOWEVER...1000-850MB THETA-E RIDGE SHIFTS SLOWLY EAST INTO SOUTH CNTRL MO...SO BELIEVE EVERYONE WILL GET A CHANCE WITH SOME HEAVY RAIN TONIGHT....ESPECIALLY THIS EVENING. SEVERE WEATHER ANOTHER POSSIBILITY. ALTHOUGH INSTABILITY MARGINAL...AS UPPER LOW APPROACHES EXIT REGION OF 3H JET WILL MOVE INTO SOUTHERN MO LATE THIS AFTERNOON AND THIS EVENING. ISOLATED SEVERE STORMS WILL CONTINUE TO BE POSSIBLE...ESPECIALLY IF ISOLATED CELLS DEVELOP AHEAD OF MAIN PRECIPITATION SHIELD. THREAT NOT ENOUGH TO MENTION SPECIFICALLY IN ZFP ATTM. FOR TUESDAY...UPPER LOW AND WEAKENING SFC LOW WILL STILL ALLOW A FEW -SHRA/-TSRA TO CONTINIUE UNDER RELATIVELY STEEP LAPSE RATES UNDER COLD UPPER LOW...ESPECIALLY IF WE GET SOME SUN. FINALLY LOOKS LIKE IMPROVING CONDITIONS LATE TUESDAY AND FOR THE REST OF THE WORK WEEK AS BLOCKING RIDGE SETS UP OVER THE CNTRL U.S. TEMPERATURE FORECAST HAS BEEN TRICKY PAST COUPLE OF SHIFTS...WILL GENERALLY FOLLOW FWC. PRACTICE ZONES OUT SOON. CCF: SGF EB 056/068 050/070 046 26953 JLN EB 057/070 053/073 048 26932 VIH RB 056/067 051/065 045 26984 UNO RB 056/068 050/069 046 26963 DSA
In the hours before
Special weather statement, Apr 26, 1:00 PM CDT, 5 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON APR 26 1999 THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS. ...MORE HEAVY RAIN AND THE POTENTIAL FOR FLOODING LATER THIS AFTERNOON AND TONIGHT... ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE... LOW PRESSURE OVER KANSAS AND OKLAHOMA ASSOCIATED WITH A STRONG UPPER LEVEL STORM SYSTEM WILL GRADUALLY MOVE EAST THROUGH THE AREA TONIGHT AND TUESDAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FOR MOST OF THE AREA THROUGH TUESDAY. THE MAIN WEATHER THREAT OVER THE NEXT 24 HOURS WILL BE THE RISK OF ADDITIONAL FLOODING. THE GROUND IS ALREADY SATURATED FROM THE HEAVY RAINFALL THE AREA RECEIVED ON SUNDAY. ANY ADDITIONAL HEAVY RAIN WILL NOT BE ABSORBED BY THE GROUND AND WILL QUICKLY RUNOFF INTO LOW LYING AREAS SUCH AS RIVERS...CREEKS...AND STREAMS. THE HEAVY RAIN IS EXPECTED TO MOVE INTO EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS THIS AFTERNOON AND SPREAD INTO THE REST OF THE AREA THIS EVENING. LOW WATER CROSSINGS AND AREAS ALONG STREAM AND CREEKS MAY BECOME ESPECIALLY DANGEROUS. IF TRAVELING THROUGH THE AREA AND FLOODED ROADS ARE ENCOUNTERED...FIND AND ALTERNATE SAFE ROUTE TO AVOID THE FLOODING. A SQUALL LINE HAS DEVELOPED AHEAD OF THE COLD FRONT ASSOCIATED WITH THE LOW PRESSURE AREA IN THE PLAINS. THIS LINE OF STORMS EXTENDS FROM EXTREME NORTHEAST OKLAHOMA TO WESTERN ARKANSAS TO NORTHWEST LOUISIANA. ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE WITH THE NORTHERN END OF THIS SQUALL LINE AS IT MOVES NORTHEAST INTO SOUTHEAST KANSAS AND SOUTHERN MISSOURI THIS AFTERNOON AND THIS EVENING. A FEW STORMS DEVELOPING AHEAD OF THE MAIN LINE OF STORMS MAY ALSO THREATEN SOUTH CENTRAL MISSOURI LATER THIS AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG DOWNBURST WINDS AND LARGE HAIL. THE MAIN THREAT AREA WILL BE ALONG AND SOUTH OF A LINE FROM FT. SCOTT TO BOLIVAR TO SALEM LINE WHERE SURFACE TEMPERATURES HAVE WARMED ENOUGH TO DESTABILIZE THE ATMOSPHERE SOMEWHAT. THE FRONTAL BOUNDARY ASSOCIATED WITH THE SURFACE LOW WILL PUSH THE AREA TONIGHT. HOWEVER...THE SURFACE LOW ALONG WITH THE ASSOCIATED COLD UNSTABLE UPPER LOW WILL LINGER IN CENTRAL MISSOURI THROUGH TUESDAY. THIS WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH TUESDAY...HOWEVER...WIDESPREAD HEAVY RAIN AND THE POSSIBILITY OF SEVERE STORMS WILL GRADUALLY DIMINISH TUESDAY AS LOW PRESSURE SLOWLY MOVES EAST AWAY FROM THE AREA WHILE WEAKENING. WITH LOWERING TEMPERATURES ALOFT...A FEW STORMS ON TUESDAY MAY PRODUCE SMALL HAIL. SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND THIS EVENING. DSA
Special weather statement, Apr 26, 1:00 PM CDT, 5 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON APR 26 1999 THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS. ...MORE HEAVY RAIN AND THE POTENTIAL FOR FLOODING LATER THIS AFTERNOON AND TONIGHT... ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE... LOW PRESSURE OVER KANSAS AND OKLAHOMA ASSOCIATED WITH A STRONG UPPER LEVEL STORM SYSTEM WILL GRADUALLY MOVE EAST THROUGH THE AREA TONIGHT AND TUESDAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FOR MOST OF THE AREA THROUGH TUESDAY. THE MAIN WEATHER THREAT OVER THE NEXT 24 HOURS WILL BE THE RISK OF ADDITIONAL FLOODING. THE GROUND IS ALREADY SATURATED FROM THE HEAVY RAINFALL THE AREA RECEIVED ON SUNDAY. ANY ADDITIONAL HEAVY RAIN WILL NOT BE ABSORBED BY THE GROUND AND WILL QUICKLY RUNOFF INTO LOW LYING AREAS SUCH AS RIVERS...CREEKS...AND STREAMS. THE HEAVY RAIN IS EXPECTED TO MOVE INTO EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS THIS AFTERNOON AND SPREAD INTO THE REST OF THE AREA THIS EVENING. LOW WATER CROSSINGS AND AREAS ALONG STREAM AND CREEKS MAY BECOME ESPECIALLY DANGEROUS. IF TRAVELING THROUGH THE AREA AND FLOODED ROADS ARE ENCOUNTERED...FIND AND ALTERNATE SAFE ROUTE TO AVOID THE FLOODING. A SQUALL LINE HAS DEVELOPED AHEAD OF THE COLD FRONT ASSOCIATED WITH THE LOW PRESSURE AREA IN THE PLAINS. THIS LINE OF STORMS EXTENDS FROM EXTREME NORTHEAST OKLAHOMA TO WESTERN ARKANSAS TO NORTHWEST LOUISIANA. ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE WITH THE NORTHERN END OF THIS SQUALL LINE AS IT MOVES NORTHEAST INTO SOUTHEAST KANSAS AND SOUTHERN MISSOURI THIS AFTERNOON AND THIS EVENING. A FEW STORMS DEVELOPING AHEAD OF THE MAIN LINE OF STORMS MAY ALSO THREATEN SOUTH CENTRAL MISSOURI LATER THIS AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG DOWNBURST WINDS AND LARGE HAIL. THE MAIN THREAT AREA WILL BE ALONG AND SOUTH OF A LINE FROM FT. SCOTT TO BOLIVAR TO SALEM LINE WHERE SURFACE TEMPERATURES HAVE WARMED ENOUGH TO DESTABILIZE THE ATMOSPHERE SOMEWHAT. THE FRONTAL BOUNDARY ASSOCIATED WITH THE SURFACE LOW WILL PUSH THE AREA TONIGHT. HOWEVER...THE SURFACE LOW ALONG WITH THE ASSOCIATED COLD UNSTABLE UPPER LOW WILL LINGER IN CENTRAL MISSOURI THROUGH TUESDAY. THIS WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH TUESDAY...HOWEVER...WIDESPREAD HEAVY RAIN AND THE POSSIBILITY OF SEVERE STORMS WILL GRADUALLY DIMINISH TUESDAY AS LOW PRESSURE SLOWLY MOVES EAST AWAY FROM THE AREA WHILE WEAKENING. WITH LOWERING TEMPERATURES ALOFT...A FEW STORMS ON TUESDAY MAY PRODUCE SMALL HAIL. SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND THIS EVENING. DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 1:22 PM CDT | Flash Flood Warning | SGF | Cherokee | 3 hr |
| Apr 26, 2:35 PM CDT | Flash Flood Warning | SGF | Crawford | 3 hr |
| Apr 26, 3:42 PM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 3 hr |
| Apr 26, 5:14 PM CDT | Flash Flood Warning | SGF | Bourbon | 106 min |
| Apr 26, 6:19 PM CDT | Flash Flood Warning | SGF | Crawford | 5 hr |
| Apr 26, 6:19 PM CDT | Flash Flood Warning | SGF | Cherokee | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.